Hep C treatment is definitely not easy, but can be manageable. My husband has treated 3 times in the past 5 years. He didn't lose much (if any) hair during any of his treatments, although after his most recent treatment he did develop 1-2 small round spots of alopecia. His doctor told him that the hair in those spots will probably re-grow. I would describe his side effects as moderate. He had a few days of dizziness/nausea, managed by Zofran. He had a fair amount of fatigue, but continued to work full time. He had a moderate rash, managed by Hydroxyzine and Triamcinolone ointment. He had some anxiety/irritability/depression due to the meds, managed by an anti anxiety/anti depressant (Citalopram). He had insomnia, managed by Ambien. He had diarrhea with anal/rectal pain, managed by Lotrimin and Balneol (both over the counter). He did not lose any weight. He had a couple of days where he had symptoms of anemia. His Hgb was OK, not anemic, but he had symptoms of anemia, managed by rest. Again, I would say his side effects were moderate, but he was able to work full time.
Hey there, please try not to be afraid, easier said than done I know
There are many people on the forum who were able to keep working, exercising, walking, yoga, etc Some had minimal sx, I was not one of them however I was in cirrhosis.
I am sure others will come on soon to tell you their own stories.
I wish you the best.
hi there, welcome to the forum. i went thru 48 weeks of tx and finished in may 2012. i kept working and i went to my cardio classes at the gym 3x/weekly. however, i was doing low impact. my hgb was low so i couldn't exercise as hard as normal. i did my shot on fridays and usually sunday was my down day. i'd nap and feel low energy. i'd get emotional over nothing but my family was very supportive. remember to drink LOTS of water. it helps with the sx. good luck to you. belle
I started walking 4 miles per day and lifting light weights before starting tx. I wanted to get back into shape before %^&* hit the fan. I am on week 7 of triple tx (Vic) and am still able to work and exercise. My sx have been minimal compared to others so I feel very fortunate. But believe me there are some days I just don't want to work out. And if I can't I go nap instead. You will know what your body is capable of....just listen to it.
Best of luck!
No side effects stories?? Not likely hear about zero sx, but the side effects could range from very minor to severe. This is very individual and hard to predict, but many have been able to manage with good guidance from your doctor and the help of many good people on this forum. We do understand your anxiety on the challenge you are about to begin.
Regarding exercising during tx, that can vary, too. Since fatigue is a very common sx, the other major factor is your Hgb throughout tx. Since I wasn't anemic, I was able to continue to exercise which had a very positive effect, both mentally and physically during tx. Just do what you can during tx and don't set the bar too high. Taking things day by day and getting enough rest is most important. Good luck to you and let us know how you are doing.
Welcome to the forum! You're off to a great start... as the best way to alleviate your fears is to educate yourself. You'll find that there are some very knowledgable and compassionate people here who are more than willing to guide you through every step of your treatment.
I, too, have continued to work full-time while treating. I'm not exercising quite as much, but still do what I can when I can.
Best of luck to you!
Thank You for your reply's everyone. I am in Australia and I don't have a lot of support here ( only my husband and one of my very good friends know about the journey I am about to embark on ). I am still trying to work out what to say to people when they ask me why I am feeling unwell and not joining in my usual activities. I am actually quite scared of the whole tx scenerio but I have had the virus for about 35 years now and I know its time for it to go before it does any damage. ( I have not had any probs apart from elevated liver functions for the last few years - had a biopsy and no damage so far ) Anyway I will stay on this forum and let you know haw I go . I usually bury my head in the sand and hope it will all go away but I think this might just bite me !! Thank You again
Not much to add to the good advice above.,so just a welcome to the zoo...
I too had fewer sx than most, not non-existant but not as bad as some. I kept working full time and overtime this whole summer so far. I managed to keep busy walking as much as possible until my HGB fell into the low 9's. Then my walks got shorter and less frequent. I lost some hair but later in treatment. It has already subsided two weeks after eot and has started growing back. I did loose 30 lbs my first 12 weeks, couldn't hardly eat anything but the 20 grams of fat with the incivek, but my appetite came back after ending incivek. However, I never gained the weight back. This tx is totally doable, and as you said is better than the end result if you don't treat. Good luck and keep us updated with any sx, we all have solutions to most of them.
Welcome to our home away from home,
May sound silly but I recommend you get a fridge thermometer. As soon as I started tx, the first worry I had was storing my interferon correctly. I can deal with the physical, uncomfortable stuff, but have discovered I have little tolerance for an unsettled mind. Let your husband support you in handling detailed stuff, and you can focus on you.
Also, i tell people that am taking meds that may make me sick now, in order to secure a healthier future.
I have been able to swim, even with low hgb, but only for short durations. Just getting myself to the club helps my mental state. And I definitely listen to my body; if it says stop, I stop.
You can do this!
I like your frame of mind, keep positive . I'm the same age as you I'm in week 21 of tx and doing fine. No hair loss no weight loss, really no side effects to speak of so far really good. I'm very active in every way and have not missed a beat due to treatment. Everyone reacts differently but there is a hand full of us who do very well with tx. I was also worried before starting tx much like yourself I kept a positive frame of mind every day and never dwell about feeling down, This past weekend after my Saturday injunction, Sunday morning I felt kinda of crappy. I went outside and split wood for 3 hrs I will not let these drugs change my way of life, only make it better. Good luck
You are all going to make this journey a lot easier thank you . I think support really will help . At the moment I am just waiting on the call ( anywhere from a week to a month ) to say the meds are ready and off I go .... Have you all been honest and told everyone what's up ? I really don't want to tell my 82 year old mum as she will worry about me and honestly I don't think a lot of people ( I know ) would understand the whole hep c / treatment scenario ! Thank You all for your advice and tips and general support :)